Alert archive / Georgia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 232, NWS Tallahassee, FL

December 17, 2019Madison County, Florida; Brooks County, Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 17, 2019, 1:47 PM EST for Madison County, Florida; Brooks County, Lanier County, Lowndes County, Georgia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 17, 2019, 1:47 PM EST (18:47 UTC)
Expired
Dec 17, 2019, 2:30 PM EST
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, FL, Brooks County, GA, Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 26 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 2:00 PM ESTTSTM WND DMG1 W Valdosta Regional A, GATREE DOWN ON THE I-75 EXIT 13 RAMP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 7:54 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2019-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2019-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

623 
WUUS52 KTAE 171847
SVRTAE
FLC079-GAC027-173-185-171930-
/O.NEW.KTAE.SV.W.0232.191217T1847Z-191217T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
147 PM EST Tue Dec 17 2019

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Madison County in Big Bend of Florida...
  Southern Lanier County in south central Georgia...
  Lowndes County in south central Georgia...
  Southeastern Brooks County in south central Georgia...

* Until 230 PM EST.

* At 146 PM EST, a severe thunderstorm was located 9 miles southeast
  of Quitman, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lake Park, Valdosta, Quitman, I-75 At Exit 16, Moody Air Force
  Base, Remerton, Dasher, Hamburg, Pinetta, Lovett, Nankin, Empress,
  Clyattville, Hanson, I-75 At Exit 11, Naylor, Greenwood, Twin
  Lakes, Cherry Lake and Valdosta Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EST for Big Bend of
Florida...and south central Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
      3063 8314 3063 8329 3062 8327 3055 8326
      3054 8325 3055 8361 3064 8360 3073 8362
      3094 8336 3100 8318 3103 8297 3087 8297
TIME...MOT...LOC 1846Z 261DEG 45KT 3066 8350 

HAIL...<.75IN
WIND...60MPH
 
$$

21-WD
1 follow-up statement
691 
WWUS52 KTAE 171921
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
221 PM EST Tue Dec 17 2019

FLC079-GAC027-173-185-171931-
/O.EXP.KTAE.SV.W.0232.000000T0000Z-191217T1930Z/
Madison FL-Lanier GA-Lowndes GA-Brooks GA-
221 PM EST Tue Dec 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON...
SOUTHERN LANIER...LOWNDES AND SOUTHEASTERN BROOKS COUNTIES WILL
EXPIRE AT 230 PM EST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 400 PM EST for Big Bend of
Florida...and south central Georgia.

LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
      3063 8314 3063 8329 3062 8327 3055 8326
      3054 8325 3055 8361 3064 8360 3073 8362
      3094 8336 3100 8318 3103 8297 3087 8297
TIME...MOT...LOC 1921Z 261DEG 45KT 3072 8302 

$$

21-WD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 12:36 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Dec 17, 12:36 PM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1236 PM EST Tue Dec 17 2019

.AVIATION...
[Through 18Z Wednesday]
Line of thunderstorms will impact the eastern terminals through
the next few hours before exiting the region. IFR cigs will
immediately follow the front for several hours before clearing
moves in with VFR conditions. Gusty northerly to northwesterly
winds are expected during the day on Wednesday.

&&

.PREV DISCUSSION [1027 AM EST]...

.NEAR TERM [Through Today]...
Broken line of thunderstorms is pushing across the forecast area
this morning. Strong shear has been battling limited boundary
layer instability with plenty of strongly rotating cells, but few
circulations reaching the surface. The storms will continue to
work across the area through the afternoon into a slightly better
thermodynamic environment, but with decreasing shear and large-
scale forcing. Expect to see isolated strong to severe storms
through the afternoon with damaging winds being the primary
threat. However, an isolated tornado or two cannot be ruled out.

.SHORT TERM [Tonight Through Thursday]...

In the upper levels, a trough will be over the region until nearly
zonal flow or weak ridging moves in on Thursday. At the surface, a
cold front will move through the region by this evening. High
pressure will move into the region late tonight. Northerly winds
will bring cold, dry air into the region. Showers and thunderstorms
will move out of the region mostly by midnight tonight. Otherwise,
POPs will be near zero. Highs will be in the 50s. Lows will be in
the 30s on tonight. Lows will be near 30 on Wednesday night.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, a ridge will be over the region until a trough
moves in on Saturday. At the surface, high pressure will be over the
region until a Gulf Low approaches on Saturday. This will likely
bring some cloudiness and rain over the weekend. The best chance for
rain will be Saturday and Sunday with POPs of 30 to 45 percent.
Highs will be in the 50s and 60s. Lows will be in the 30s and 40s.

.MARINE...

Moderate southerly winds will become strong and northerly as a cold
front moves through this afternoon and evening. A Small Craft
Advisory has been issued for this afternoon through Thursday
morning. Then moderate to strong northeasterly winds are expected
through Sunday morning.

.FIRE WEATHER...

Widespread showers and thunderstorms are expected to move across
the region from west to east today with tonight being dry. Drier
and cooler conditions on Wednesday but minimum RH values remain
above minimum values. With mixing heights above 3000ft Wednesday
and transport winds of 20 to 25 MPH, dispersions will be well
above 75 across the entire region.

.HYDROLOGY...

The best chance for rain is today as a cold front moves through.
There is another chance for rain this weekend as a Gulf Low
approaches the region. Forecast rainfall totals are around one inch
or less. Widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   39  54  30  57  35 /  20   0   0   0   0
Panama City   39  54  35  56  39 /   0   0   0   0   0
Dothan        34  50  30  52  33 /   0   0   0   0   0
Albany        36  52  31  53  34 /   0   0   0   0   0
Valdosta      39  53  31  56  34 /  30   0   0   0   0
Cross City    42  57  33  60  40 /  60   0   0   0   0
Apalachicola  40  54  35  56  41 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Wednesday night for Coastal
     Gulf.

GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 1 PM EST Thursday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM.

     Small Craft Advisory until noon CST Thursday for Coastal waters
     from Mexico Beach to Apalachicola FL out 20 NM-Coastal
     waters from Mexico Beach to Okaloosa Walton County Line FL
     out 20 NM-Waters from Apalachicola to Mexico Beach FL from
     20 to 60 NM-Waters from Mexico Beach to Okaloosa Walton
     County Line FL from 20 to 60 NM.

&&

NEAR TERM...Camp
SHORT TERM...McD
LONG TERM...McD
AVIATION...Camp
MARINE...McD
FIRE WEATHER...LN
HYDROLOGY...McD

In the hours before

Local storm report, Dec 17, 10:44 AM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1044 AM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     TSTM WND DMG     NEWTON                  31.32N 84.34W
12/17/2019                   BAKER              GA   BROADCAST MEDIA

            MULTIPLE TREES AND POWER LINES DOWN.

&&

FD
Special weather statement, Dec 17, 11:16 AM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1116 AM EST Tue Dec 17 2019

FLZ016-017-GAZ156-157-171700-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
1116 AM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GADSDEN...NORTH
CENTRAL LEON...SOUTHEASTERN DECATUR AND SOUTHERN GRADY COUNTIES UNTIL
NOON EST...

At 1116 AM EST, Doppler radar was tracking a strong thunderstorm near
Havana, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cairo, Havana, Freemont, Grady Co A/p, Darsey, Moncrief, Lake
Iamonia, Florence, Concord, Jamieson, Rocky Hill, Iamonia, Calvary,
Shady Rest, Reno, Princes Still, Amsterdam, Pine Park, Nickleville
and Hinson.

A Tornado Watch remains in effect until 200 PM EST for Big Bend of
Florida...and south central and southwestern Georgia.

LAT...LON 3067 8407 3056 8450 3075 8444 3095 8411
      3092 8408 3088 8408 3087 8407 3085 8408
      3068 8408 3068 8407
TIME...MOT...LOC 1616Z 252DEG 28KT 3067 8441

98-DICATARINA
Special weather statement, Dec 17, 12:33 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1233 PM EST Tue Dec 17 2019

GAZ158-159-171815-
Brooks GA-Thomas GA-
1233 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
NORTHWESTERN BROOKS COUNTIES UNTIL 115 PM EST...

At 1232 PM EST, Doppler radar was tracking a strong thunderstorm over
Thomasville, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Thomasville, Boston, Pavo, Barwick, Thomasville Municipal A/P,
Dillon, Patten, Eason, Oaklawn, Merrillville, Hollis, Newark and
Pasco.

A Tornado Watch remains in effect until 200 PM EST for south central
Georgia.

LAT...LON 3084 8350 3077 8396 3091 8401 3104 8374
      3103 8361
TIME...MOT...LOC 1732Z 249DEG 27KT 3084 8395

98-DICATARINA
Local storm report, Dec 17, 1:06 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM EST TUE DEC 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TSTM WND DMG     SCOTTS FERRY            30.30N 85.13W
12/17/2019                   CALHOUN            FL   LAW ENFORCEMENT

            FIVE TREES AND TWO POWER LINES REPORTED DOWN
            SCATTERED ACROSS CALHOUN COUNTY.

&&

DVD
Special weather statement, Dec 17, 1:08 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
108 PM EST Tue Dec 17 2019

FLZ017>019-027-028-118-127-128-171900-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Madison FL-Inland Wakulla FL-Coastal Taylor FL-
Leon FL-
108 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAKULLA...NORTHWESTERN
TAYLOR...JEFFERSON...SOUTHEASTERN LEON AND WESTERN MADISON COUNTIES
UNTIL 200 PM EST...

At 107 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Monticello to 6 miles north of
Woodville to Crawfordville. Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Monticello, St. Marks, Woodville, Crawfordville, Tallahassee,
Wakulla, Greenville, Alma, Cody, Shadeville, Wakulla Springs, Eight
Mile Pond, Drifton, Scanlon, Medart, Bethel, Natural Bridge, Liveoak
Island, Lake Miccosukee and Iddo.

A Tornado Watch remains in effect until 200 PM EST for Big Bend of
Florida...and south central Georgia.

LAT...LON 3032 8365 3001 8387 3009 8404 3003 8434
      3010 8447 3022 8442 3067 8395 3065 8358
TIME...MOT...LOC 1807Z 275DEG 35KT 3050 8402 3036 8417 3020 8435

21-WD
Special weather statement, Dec 17, 1:12 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
112 PM EST Tue Dec 17 2019

GAZ147-148-158>161-171915-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Cook GA-Thomas GA-
112 PM EST Tue Dec 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR COOK...SOUTHERN BERRIEN...
LANIER...LOWNDES...SOUTHEASTERN THOMAS AND BROOKS COUNTIES UNTIL 215
PM EST...

At 111 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hahira to near Quitman to 8 miles north of
Monticello. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Nashville, Adel, Valdosta, Lake Park, Lakeland, Quitman, Hahira,
Sparks, Boston, Ray City, Lenox, I-75 At Exit 16, Moody Air Force
Base, Remerton, Meigs, Dasher, Morven, Cecil, Barretts and Greggs.

A Tornado Watch remains in effect until 200 PM EST for Big Bend of
Florida...and south central Georgia.

LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
      3063 8314 3067 8397 3087 8371 3103 8361
      3104 8357 3109 8357 3127 8346 3128 8304
      3119 8305 3118 8297 3087 8297
TIME...MOT...LOC 1811Z 267DEG 27KT 3105 8337 3085 8350 3067 8385

21-WD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 2:23 AM ESTSmall Craft AdvisoryTAE6 days
Dec 17, 2:38 AM ESTRip Current StatementTAEGulf46 hr
Dec 17, 4:34 AM ESTTornado WarningTAEWalton28 min
Dec 17, 4:58 AM ESTTornado WarningTAEHolmes, Walton28 min
Dec 17, 6:43 AM ESTSevere Thunderstorm WarningTAEHolmes, Jackson47 min
Dec 17, 7:32 AM ESTTornado WarningTAEHolmes, Jackson28 min
Dec 17, 7:40 AM ESTSevere Thunderstorm WarningTAEHolmes, Jackson50 min
Dec 17, 8:09 AM ESTTornado Warning Tornado observedTAEJackson36 min
Dec 17, 8:11 AM ESTSpecial Marine WarningTAE94 min
Dec 17, 9:44 AM ESTSpecial Marine WarningTAE31 min
Dec 17, 9:58 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Liberty47 min
Dec 17, 10:13 AM ESTSpecial Marine WarningTAE2 hr
Dec 17, 10:28 AM ESTSevere Thunderstorm WarningTAECalhoun, Gadsden, Jackson, Liberty47 min
Dec 17, 11:16 AM ESTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty59 min
Dec 17, 12:00 PM ESTSpecial Marine WarningTAE2 hr
Dec 17, 12:08 PM ESTSevere Thunderstorm WarningTAECalhoun, Franklin, Gulf, Leon, Liberty, Wakulla67 min
Dec 17, 1:08 PM ESTSpecial Weather StatementTAEJefferson, Wakulla52 min
Dec 17, 1:52 PM ESTSpecial Marine WarningTAE113 min
Dec 17, 1:57 PM ESTSpecial Marine WarningTAE2 hr
Dec 17, 7:30 AM ESTTornado WarningTAEClay, Early17 min
Dec 17, 8:57 AM ESTSevere Thunderstorm WarningTAEEarly, Miller48 min
Dec 17, 9:07 AM ESTSpecial Weather StatementTAEQuitman, Randolph, Terrell38 min
Dec 17, 9:14 AM ESTSpecial Weather StatementTAEClay46 min
Dec 17, 9:24 AM ESTTornado WarningTAEBaker, Early, Miller36 min
Dec 17, 9:51 AM ESTTornado WarningTAEBaker, Mitchell39 min
Dec 17, 10:03 AM ESTSevere Thunderstorm WarningTAEBaker, Early, Miller42 min
Dec 17, 10:26 AM ESTSevere Thunderstorm WarningTAEDougherty, Mitchell, Worth49 min
Dec 17, 11:09 AM ESTSevere Thunderstorm WarningTAEIrwin, Tift, Turner, Worth36 min
Dec 17, 11:16 AM ESTSpecial Weather StatementTAEGrady44 min
Dec 17, 11:33 AM ESTSevere Thunderstorm WarningTAEBen Hill, Irwin, Tift, Turner42 min
Dec 17, 11:40 AM ESTTornado WarningTAEBen Hill, Irwin35 min
Dec 17, 12:06 PM ESTTornado Warning Tornado observedTAEBen Hill, Irwin24 min
Dec 17, 12:33 PM ESTSpecial Weather StatementTAEThomas42 min
Dec 17, 1:12 PM ESTSpecial Weather StatementTAEBrooks, Cook, Lanier, Lowndes63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in Florida, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.